Stand up for the facts!

Our only agenda is to publish the truth so you can be an informed participant in democracy.
We need your help.

More Info

I would like to contribute

Andy Nguyen
By Andy Nguyen July 29, 2022

It’s physically impossible to overdose from touching a dollar bill laced with fentanyl

If Your Time is short

  • Fentanyl is a highly potent synthetic opioid used to treat severe and chronic pain. 
  • Illegal fentanyl has been linked to a rise in fatal drug overdoses because of its potency and cheap cost. 
  • People cannot overdose from fentanyl just by touching it or being in its presence.

Could someone overdose from simply touching an item with fentanyl on it? Medical experts say no, but that hasn’t stopped some from warning of the danger.

"Y’all be careful out there. Apparently a Jackson, Tenn. employee passed out this morning from handling a dollar bill with fentanyl on it," a July 21 post reads. "Heard rumors of a 2nd store but haven't 100% confirmed that one."

The warning is light on details. It doesn’t say where in Jackson the employee worked or what happened after the employee passed out. However, medical experts have said it’s highly unlikely for people to overdose on fentanyl or react so severely to it after touching it with their skin.

The post was flagged as part of Facebook’s efforts to combat false news and misinformation on its News Feed. (Read more about our partnership with Facebook.)

Fentanyl is a synthetic opioid that has been linked to a rise in overdose deaths in the United States. Nearly 108,000 people died from drug overdoses in 2021, with 71,000 of those deaths being linked to synthetic opioids like fentanyl, according to the Centers for Disease Control and Prevention.

The drug can be up to 100 times stronger than morphine and is typically used to treat severe pain following surgery. It can also be prescribed to help resolve chronic pain for people who have developed tolerance to other opioids.

Whereas prescription fentanyl is available as an injection, patch or lozenge, illegal fentanyl can be sold as a powder or liquid. Fentanyl is cheap to produce, its effects are potent and it’s often mixed with other drugs such as cocaine, heroin and methamphetamine to deliver a more intense and addictive high while using less of the other substances, the National Institute on Drug Abuse reported.

Depending on the fentanyl’s purity and the user’s tolerance, just 2 milligrams of the substance can be fatal. 

The drug’s lethality and prevalence have prompted law enforcement agencies to issue warnings, particularly advising people against picking up suspicious-looking money they find on the ground because it could be covered in the substance.

One such warning came from Johnie Carter, director of the West Tennessee Violent Crime Drug Task Force, who on July 20 told WBBJ-TV in Jackson, Tennessee, that people shouldn’t touch rolled-up banknotes because they might have been used to snort fentanyl.

"I wouldn’t want to pick (it) up, especially with bare hands and no type of respiratory equipment," Carter said.

We were unable to find any recent news stories or social media posts from law enforcement agencies about Jackson area incidents that would have prompted Carter’s message or the Facebook post.

The Jackson Police Department did not immediately respond to PolitiFact’s request for comment.

But, about 70 miles east of Jackson, the Perry County Sheriff's Office in Linden, Tennessee, issued a June 8 public service announcement on Facebook regarding two instances of fentanyl- and methamphetamine-laced money found on a gas station floor. 

A spokesperson for the sheriff’s office told PolitiFact an employee at the gas station reported the suspicious money and threw one of the bills away. The remaining bill tested positive for the drugs. 

At no point did the employee report being ill, and the sheriff’s office spokesperson said the post was meant to warn residents to be careful. 

Other claims of people becoming ill after accidentally touching fentanyl made headlines in San Diego and Nashville, Tennssee, in the last year. But in each case, authorities who investigated the circumstances of the contact did not conclusively find that simply touching the substance resulted in illness.

Medical experts say it’s highly unlikely someone who unwittingly touches a fentanyl-laced dollar will overdose on the drug.

Although powdered fentanyl can be absorbed through the skin, the American College of Medical Toxicology and the American Academy of Clinical Toxicology said in a joint statement in 2017 that the amount that enters a person’s system would not be enough to make that person feel the fentanyl’s effects, let alone overdose. Most of the drug would remain unabsorbed on the skin and could be easily brushed off or washed away without ill effect.

"It is very unlikely that small, unintentional skin exposures to tablets or powder would cause significant opioid toxicity, and if toxicity were to occur, it would not develop rapidly, allowing time for removal," the statement said.

The symptoms reported by people who encountered fentanyl-laced money — dizziness, fainting, chest pains, blurred vision and anxiety — are also inconsistent with symptoms from opioid overdoses, which include slowed breathing, gradual loss of consciousness and constricting pupils.

Prescription fentanyl patches made specifically to administer the drug through the skin would take 12 to 16 hours to deliver a significant amount of the drug to the bloodstream, so the chances of overdosing by touching a laced bill is remote, said Dr. Lewis Nelson, professor and chair of the Department of Emergency Medicine and chief of the Division of Medical Toxicology at Rutgers New Jersey Medical School.

Nelson told Reuters the symptoms people reported experiencing in stories about incidental fentanyl exposure are more consistent with stress or anxiety than drug overdoses.

Dr. Ryan Marino, medical director of toxicology and addiction medicine at University Hospitals in Cleveland, told The New York Times the only way for someone to overdose on fentanyl is by actively "injecting, snorting or some other way of ingesting it."

Our ruling

A Facebook post claimed a worker in Jackson, Tennessee, passed out from touching a dollar bill that was covered in fentanyl.

We were unable to find any supporting evidence of the Jackson incident being reported to authorities or ever happening. But similar cases in the past have been reported in the media. 

Medical experts have said the risk of becoming ill from fentanyl after touching an item covered in the drug is remote. Only a small amount of the drug would ever get absorbed through the skin and not nearly enough to cause opioid toxicity symptoms from developing, let alone an overdose.

Symptoms reported by people who said they were exposed to fentanyl are also not consistent with opioid toxicity and are more in line with stress or anxiety, experts said. 

We rate this False.

Our Sources

Facebook post July 21, 2022 

KKTV, "Authorities skeptical of woman’s claim of fentanyl-laced $1 bill," July 12, 2022

The Los Angeles Times, "Questions arise over video of San Diego deputy’s contact with fentanyl," Aug. 8, 2022

National Institute on Drug Abuse, What is fentanyl, June 2021

The New York Times, "Overdose Deaths Continue Rising, With Fentanyl and Meth Key Culprits," May 11, 2022

Centers for Disease Control and Prevention, Provisional Drug Overdose Death Counts, Feb. 9, 2022

U.S. Drug Enforcement Administration, Facts about fentanyl, accessed July 28, 2022

WBBJ-TV, "Officials warn of fentanyl laced bills," July 20, 2022

Perry County Sheriff’s Office, Facebook post, June 8, 2022

Phone interview with Perry County Sheriff’s Office spokesperson, July 29, 2022

Clinical Toxicology, "ACMT and AACT position statement: preventing occupational fentanyl and fentanyl analog exposure to emergency responders," Sept. 5, 2017

STAT, "‘Passive’ fentanyl exposure: more myth than reality," Dec. 21, 2018

Reuters, "Fact Check-Overdose of fentanyl just by being in its presence is not possible, experts tell Reuters," Aug. 11, 2021

The New York Times, "Video of officer’s collapse after handling powder draws skepticism," Aug. 7, 2021

Browse the Truth-O-Meter

More by Andy Nguyen

It’s physically impossible to overdose from touching a dollar bill laced with fentanyl

Support independent fact-checking.
Become a member!

In a world of wild talk and fake news, help us stand up for the facts.

Sign me up